Could taking steroids while having the anti-ds, sm and rnp bloodwork drawn cause a false negative?

Question

My symptoms were severe symmetrical joint pain, no swelling or heat (wrists, ankles, hips), overall terrible crappy feeling, low fever, shaking chills, muscle aches in upper front thighs. This episode came on suddenly with the joint pain the first symptom. I had been mentioning for 3 years to my doctor about these symmetrical joint pains, but not asking for treatment, however this episode of pain was far more significant then in the past. The doctor prescribed voltarin and vicodin which I immediately began taking before having the bloodwork done. RH, ESR and CRP came back border line positive. By this time I had stopped the previous meds as I was not improving and was halfway thru a six day steroid pack, when my doctor sent me for additional bloodwork as the ANA had come back positive with speckled pattern. They did anti ds, anti sm and anti rnp, which were negative but Complement 3 and 4 was very low. The steroids did eliminate my symptoms, but they returned during the taper before I finished the pack. After a couple of rweeks, the other symptoms have resolved other than the joint pain which waxes and wanes but is not as severe. My primary care doctor suggested a consult with an immungologist, however I deferred in light of my improvement as I don?t want the specialist to dismiss me with a ?what are you here for? because with my insurance, there are few I can see for second opinions. From what I have seen on the web, my lab results do not diagnois lupus although I have seen the mylar rash (or could it be roscea?) but it was not present during the times I saw my doctor, nor is it now. The question is this, could taking steroids while having the anti-ds, sm and rnp bloodwork drawn cause a false negative?

Answer

The short course of steroids would likely not change the laboratory values.  But the bigger is that all patients with Lupus do not have to have those blood tests positive.  So if symptoms persist, then it would be useful for you to see a rheumatologist.

Alan Matsumoto, M.D.

About Alan Matsumoto, M.D.

Part-time Faculty, Division of Rheumatology
Johns Hopkins University